Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Myasthenia Gravis

One year with MG

10/17/2007

Question:

first of all I want to thank you about your responce to my pevious question. I am a 28 year old woman. About one year ago i have started to have some serious problems such as fatigue , trouble with my speech neck weakness trouble swallowing moving my arms and other that were getting worse and worse everyday they got severe and last December I was diagnosed with MG. i must say that before the serious symptoms started one year before i was getting tired very easily but i didn`t pay any attention. Since i was diagnosed by my social security neurologist and started taking Mestinon I also went to the top hospital in my country for MG and started IVIG .I showed some small improvement with the medication and the therapy but not too much. At the 6th of February i went under thymectomy since my CT scan showed something. The surgery was performed by the top surgent in Greece and as they said it went well. I came out of the hospital after 6 days but when i went to my home i was in a lot of pain i could not sleep at nights and could not eat i felt very tired and in alot of pain. After some days i went to the hospital again for IVIG and because i didn`t feel well. After two days of treatment i almost died i could not breathe i lost my concience and they put me in the emergency care unit.I cannot remember anything from the day that this happened i was so weak that i couln`t do anything i couldn`t even breathe. My neurologists said that this was a miasthenic crisis that is possible to happen after surgery but some other doctors that this happened due to an infection that i must have caught at the surgery.

what is your opinion about that i almost died i stayed for 7 days the first in the intensive care unit 3 i was unconcious it was the worst days of my life. 4 women did the surgery at the same week i was the only one that had this kind of problem. after i came out from the unit I was hospitalized for 3 weeks not able to do anything just lying in the bed and slowly regaining my strength. that is when I started taking prendisolone a dosage of 100mg/day. I came out of the hospital continue to take Mestinon and started to slowly reduse prendisolone. Since april until one month ago i was very well i didn`t have the slightest symtoms of MG i could swim play go out at nights . since almost one month ago i started to have some light symptoms again some little problem with swallowing which reminds me how all this started 1 year ago and it frightens me. I also noticed that my symptoms are getting worse when i have phycological problems such as anxiety when am feeling sad etc. in your opinion could the fact that i was so well all this time be due to the surgery and i had remission or due to prendisolone.

Why do my symptoms started to come back; should i expect that it`s just this or could all my symptoms come back again? When we are trying to reduce prendisolone which is the best way to do , by decreasing the daily dosage or by taking the same dosage every other day? my doctors have different opininions about that. Sorry for this long question but i wanted to give you my full hystoric of MG so that you could understand the situation. It is very difficult one day to be like a normal person and other days to feel so weak you don`t know where your life is going. I would be grateful if you answer my questions Thank you very much

Answer:

It sounds like you have had a very severe form of MG.

In answer to your questions:

  1. When a patient has a MG crisis, it can be difficult to identify the cause. Sometimes it is just the MG worsening. It could also be worsened by the surgery or an infection. A combination of all three (MG, surgery and infection) may be the answer. THe solution is to treat the MG and the infection and to let your body heal after the surgery.
  2. It is encouraging that you got much better. At this point, however, it is difficult to tell how you will do. Your symptoms could stay mild or you could become very weak again. Other immunosuppressive medications such as Imuran (azathioprine) or Cellcept (mycophenolate) may be needed. The problem with these medicines is that they take six months or more to reach full strength and during this time fairly high doses of prednisone may be needed.
Good luck and remember to work carefully with your treating neurologist.

For more information:

Go to the Myasthenia Gravis health topic, where you can:

Response by:

John G Quinlan, MD John G Quinlan, MD
Professor of Neurology
College of Medicine
University of Cincinnati